Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS La Crosse, WI

August 7, 2019Jackson County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 7, 2019, 2:31 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 2:31 PM CDT (19:31 UTC)
Expired
Aug 7, 2019, 3:08 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:34 PM CDTTSTM WND DMG3 N Disco, WI4 MAPLE TREES BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS53 KARX 071931
SVRARX
WIC053-081-072030-
/O.NEW.KARX.SV.W.0091.190807T1931Z-190807T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
231 PM CDT Wed Aug 7 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in west central Wisconsin...
  Northwestern Monroe County in west central Wisconsin...

* Until 330 PM CDT.

* At 231 PM CDT, a severe thunderstorm was located 9 miles north of
  North Bend, or 11 miles southwest of Black River Falls, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Black River Falls around 300 PM CDT.
  Millston around 315 PM CDT.

Other locations impacted by this severe thunderstorm include
Franklin, Sand Pillow, Melrose, Shamrock, The Black River
Correctional Center, Pigeon Creek Campground and The Black River
Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 9055 4411 9115 4423 9115 4435 9100
      4436 9053
TIME...MOT...LOC 1931Z 268DEG 24KT 4422 9105 

HAIL...1.00IN
WIND...60MPH
 
$$

Baumgardt
3 follow-up statements
066 
WWUS53 KARX 071949
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
249 PM CDT Wed Aug 7 2019

WIC053-081-072030-
/O.CON.KARX.SV.W.0091.000000T0000Z-190807T2030Z/
Jackson WI-Monroe WI-
249 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL JACKSON AND NORTHWESTERN MONROE COUNTIES...

At 248 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Shortville to 7 miles northwest of
Cataract, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Millston around 315 PM CDT.

Other locations impacted by these severe thunderstorms include Sand
Pillow, Shamrock, The Black River Correctional Center, Pigeon Creek
Campground, The Black River Falls Airport, Castle Mound and The North
Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 9055 4412 9092 4424 9097 4435 9085
      4436 9053
TIME...MOT...LOC 1948Z 286DEG 26KT 4437 9054 4417 9092 

HAIL...1.00IN
WIND...60MPH
 
$$

Baumgardt
855 
WWUS53 KARX 071957
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
257 PM CDT Wed Aug 7 2019

WIC053-081-072030-
/O.CON.KARX.SV.W.0091.000000T0000Z-190807T2030Z/
Jackson WI-Monroe WI-
257 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL JACKSON AND NORTH CENTRAL MONROE COUNTIES...

At 256 PM CDT, strong to severe thunderstorms were located along a 
line extending from 10 miles south of Shortville to near Cataract, 
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Millston around 315 PM CDT.

Other locations impacted by these severe thunderstorms include I 94
Exit 128, Shamrock, The Black River Correctional Center, Pigeon Creek
Campground, The Black River Falls Airport, Castle Mound and The North
Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 9055 4412 9084 4423 9088 4435 9077
      4436 9053
TIME...MOT...LOC 1956Z 286DEG 26KT 4435 9046 4416 9084 

HAIL...1.00IN
WIND...60MPH
 
$$

Baumgardt
892 
WWUS53 KARX 072008
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
308 PM CDT Wed Aug 7 2019

WIC053-081-072017-
/O.CAN.KARX.SV.W.0091.000000T0000Z-190807T2030Z/
Jackson WI-Monroe WI-
308 PM CDT Wed Aug 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON AND
NORTH CENTRAL MONROE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However frequent 
lightning is still occurring with the storms today. 

LAT...LON 4409 9055 4412 9084 4423 9088 4435 9077
      4436 9053
TIME...MOT...LOC 2004Z 268DEG 24KT 4435 9038 4416 9076 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:59 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 12:59 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1259 PM CDT Wed Aug 7 2019

.SHORT TERM...(Today and Tonight)
Issued at 200 AM CDT Wed Aug 7 2019

Upper level shortwave trough driving east across southern Canada
today, skirting over the northern great lakes tonight. A sfc cold
front will precede the trough into the region, with current timing
sliding it across the local area between roughly 20-04z. Not an
overly convergent front, mostly in the 900 mb layer. Little/if any
upper level jet support (unlike the Tue night storm system) while
the bulk of the mid/upper level shortwave energy hugs northern WI
and northward.

Low level moisture will be on the increase, with sfc tds expected to
climb into the mid/upper 60s with resulting SBCAPES around 2k J/kg
or so. Shear remains mostly displaced west into the colder air,
although could be some overlap with 30 kts in the 0-3km layer. That
said, the front and better instability could out pace the shear.
While PWs will be on the climb, perhaps up to 1 3/4 inches, warm
cloud depths marginal at less than 3.5 K and not much for low level
moisture transport.

Overall, should see convection spark this afternoon, mostly starting
in the north, spreading southwest along/ahead of the sfc front. How
far south is still in question. Higher chances still favored along
north of I-94 (better forcing, deeper saturation). Expect some
stronger storms given the anticipated instability, but with
uncertainties with shear, severe threat may be isolated in nature.
If better shear could be realized, so would the severe potential
(greater). In the end, think a watch is still likely for later this
afternoon/evening for northern parts of WI - how far south is a
question. Hail and wind are the main threats.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 AM CDT Wed Aug 7 2019

Models still firm in making the end of the work week quite pleasant.
Weak high pressure still slated to build in post the Wed system with
drier and cooler air accompanying it. Dry, sunny with highs mostly
in the 70s.

For the weekend, the EC and GFS also remain in pretty good agreement
with topping an upper level ridge over the rockies/northern plains
with bits of shortwave energy. How much of a punch these will pack
is uncertain, with some differences in timing. As of now, most
agreement lies in bringing related shower/storm chances in for Sat
night/Sun morning. Change in airmass (lower Tds, not as warm) look
to minimize potential instability, with timing of shortwave energy
also not favorable. Overall, not seeing much of a strong (or severe
for that matter) threat in this time period.

Looking ahead, models suggesting a pattern shift to more zonal for
next week. Temperatures should moderate to more seasonable normals,
with periodic shortwave troughs bringing shower/storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1259 PM CDT Wed Aug 7 2019

Isolated thunderstorms are possible through early evening but the
bulk of this activity should stay northeast of the TAF sites.
Otherwise, plan on VFR conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Wed Aug 7 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. A few
could be strong, potentially severe. Main threats include hail
and locally strong winds. The higher threat currently lies along
and north and east of Interstate 94, but could spread farther
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are occasional small storm chances from Saturday into next
week. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups could be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 7, 1:49 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019

WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...

At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
      4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152

Wetenkamp
Special weather statement, Aug 7, 2:23 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
223 PM CDT Wed Aug 7 2019

WIZ029-033-034-042-072030-
Jackson-Trempealeau-Clark-Monroe-
223 PM CDT Wed Aug 7 2019

...A FEW STRONG THUNDERSTORMS IN WEST-CENTRAL WISCONSIN...

At 218 PM CDT, radar indicated scattered thunderstorms were located
along a line extending from north of Black River Falls to near
Galesville. Movement was east at 20 mph.

An isolated strong storm is possible with winds up to 40 mph, penny
sized hail, and frequent lightning.

Locations that might be impacted through 4 pm include... Black River
Falls, North Bend, Millston, Hatfield, Franklin, Irving, Merrillan,
Ettrick, Melrose, Warrens, and Pigeon Creek Campground.

If outdoors, seek shelter inside a building if storms approach.

LAT...LON 4408 9034 4410 9147 4448 9079 4448 9032
      4439 9032
TIME...MOT...LOC 1921Z 279DEG 20KT 4442 9075 4413 9127

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:49 PM CDTSpecial Weather StatementARXTrempealeau26 min
Aug 7, 2:23 PM CDTSpecial Weather StatementARXJackson67 min
Aug 7, 3:31 PM CDTSpecial Weather StatementARXTaylor59 min
Aug 7, 5:20 PM CDTSpecial Weather StatementARXClark, Taylor55 min
Aug 7, 5:31 PM CDTSevere Thunderstorm WarningARXClark44 min
Aug 7, 5:40 PM CDTSpecial Weather StatementARXEau Claire50 min
Aug 7, 6:34 PM CDTSpecial Weather StatementARXJackson56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.